Arizona, 2017

Flash Flood in Arizona, August 1, 2017

August 1, 2017 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms moved slowly southwest across southeast Arizona with one causing flash flooding that trapped several people at Tanque Verde Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved slowly southwest across southeast Arizona with one causing flash flooding that trapped several people at Tanque Verde Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 1, 3:23 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 3:23 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
323 PM MST Tue Aug 1 2017

.SYNOPSIS...The weather pattern will remain favorable for daily
thunderstorms most days into the weekend. There should be a bit of
a downtrend in activity early next week as the air mass dries a
bit. With the moisture, high temperatures will generally be near
or below average through Sunday.

&&

.DISCUSSION...Convection thus far has been rather subdued this
afternoon thanks in large part to the mid level warming observed
on the 18Z sounding and a lack of sunshine across much of the area
earlier in the day. The best storms will be across eastern areas
where the sun has been out the longest and the mid level warming
not as significant. For the overnight hours, convective allowing
Hires models continue to suggest showers and isolated
thunderstorms are expected much of the night with a possible
uptick around dawn.

For Wednesday, likely looking at an up day for a good part of the
area with plenty of moisture, respectable instability and a low
level forcing feature if we have enough sunshine. We should have
a N/S boundary across the forecast area thanks to the easterly
flow across NM into eastern AZ and the typical westerly flow in
the west. Where they meet will be the fun zone which at this time
looks like the central area including Nogales and Tucson. I
tweaked pops up a bit this area with that in mind but this may be
adjusted east or west a bit by morning.

At this time Thursday looks to be a slightly better than average
day around the region as has been the case since way back when.
Friday into the weekend the flow aloft changes to southwesterly as
an upper low settles in over California. This will change the
character of the monsoon resulting in less of a threat for
flooding and more of a severe weather threat each afternoon.

Then early next week models continue the trend of a portion of the
upper high setting up overhead which will help shut off the
moisture flow into the region and suppress convection for overall
warmer and drier conditions. Since the trend has remained in the
model world the last few runs, I tweaked pops and clouds back a
bit and left the high temperatures as they were, slightly warmer
than average. Cerniglia

&&

.AVIATION...Valid thru 03/00Z.
SCT clouds 6-9k ft and SCT-BKN clouds above 10k ft AGL with isold
to sct TSRA/SHRA into the evening. Brief MVFR cigs/vsbys psbl
in/near TSRA. SFC wind vrbl in direction mainly less than 12 kts,
except in the vcnty of TSRA where gusts may exceed 40 kts. Another
round of sctd TSRA after 02/19z. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Fire weather concerns will remain low into next
week thanks to elevated humidity levels and daily showers and
thunderstorms across most of southeast Arizona. Daytime
temperatures will generally be at or below normal through the
weekend and a bit warmer thereafter. Outside of gusty
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 1, 3:18 PM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST TUE AUG 1 2017

AZZ509-510-012315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
318 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 415 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Clifton, or 24 miles east of Safford, moving northwest
at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Safford, Clifton, Morenci, Thatcher, Pima, Solomon and Guthrie.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3278 10909 3258 10929 3293 11003 3334 10959
TIME...MOT...LOC 2217Z 138DEG 31KT 3283 10928

LEINS
Special weather statement, Aug 1, 5:27 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
527 PM MST TUE AUG 1 2017

AZZ506-507-509-511-020130-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
527 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
630 PM MST...

At 527 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of San Manuel, or 28 miles southeast of Winkelman, moving
northwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mammoth, San Manuel, Oracle, Aravaipa Creek Preserve and Dudleyville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3267 11030 3251 11051 3269 11088 3297 11065
TIME...MOT...LOC 0027Z 126DEG 16KT 3263 11051

LEINS

The radar

The Tucson radar (KEMX), 40 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 1, 6:30 PM MST to 8:30 PM MST
Where
Pima County, 8.94 mi SSE of Willow Canyon to 8.99 mi SSE of Willow Canyon
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.256, -110.655

Three people were trapped at Tanque Verde Falls and unable to cross the wash to exit the area due to a rapid increase in water levels.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718268.